Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 96, NWS Nashville, TN

May 8, 2009Macon County, Robertson County, Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 8, 2009, 4:32 AM CDT for Macon County, Robertson County, Sumner County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2009, 4:32 AM CDT (09:32 UTC)
Expired
May 8, 2009, 5:15 AM CDT
In force
43 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Macon County, TN, Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 41 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 4:29 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 080932
SVROHX
TNC111-147-165-081015-
/O.NEW.KOHX.SV.W.0096.090508T0932Z-090508T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
432 AM CDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MACON COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN ROBERTSON COUNTY IN MIDDLE TENNESSEE...
  SUMNER COUNTY IN MIDDLE TENNESSEE...

* UNTIL 515 AM CDT

* AT 431 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 18 MILES NORTH OF PORTLAND TO
  15 MILES NORTHWEST OF PORTLAND TO 14 MILES NORTHWEST OF CROSS
  PLAINS...OR ALONG A LINE EXTENDING FROM 31 MILES NORTHEAST OF
  SPRINGFIELD TO 22 MILES NORTHEAST OF SPRINGFIELD TO 15 MILES NORTH
  OF SPRINGFIELD...AND MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CROSS PLAINS BY 450 AM CDT...
  PORTLAND BY 455 AM CDT...
  WESTMORELAND BY 510 AM CDT...
  GALLATIN AND 6 MILES NORTHWEST OF LAFAYETTE BY 515 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FRIDAY
MORNING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3664 8605 3655 8591 3648 8620 3649 8623
      3648 8622 3647 8626 3633 8640 3666 8689
      3666 8661 3665 8656 3666 8654 3666 8642
TIME...MOT...LOC 0932Z 310DEG 34KT 3685 8651 3676 8666
          3670 8681

$$

MAG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:39 AM CDT, 53 minutes earlier.

Area forecast discussion, May 8, 3:39 AM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
339 AM CDT FRI MAY 8 2009

.SHORT TERM (FRI-SUN)...
MCS MOVG SE OF OH RVR ATTM. SYS SHOULD WEAKEN WITHIN 3-6 HR
TIMEFRAME...A ROUND OF SHOWERS AND THUNDERSTORMS NORTH MID TN
ASSOCIATED WITH IT. MEANWHILE SFC LOW PRES DEVELOPS IN THE
SOUTHERN PLAINS WITH MORE UNSTABLE AIR ADVECTING INTO W MID TN.
STORMS IN THIS REGION SHOULD REMAIN SCATTERED.

SFC LOW PRES WL MOVE ENE WITH GFS LLJ MOVG ACR THE W OH VLY THIS
AFTERNOON. SHOULD BE AN ORGANIZED AREA OF STORMS EXTENDING SOUTH
INTO MID TN. SOME STORMS MAIN CONTAIN DAMAGING WINDS AND HEAVY
RAINFALL IN NW MID TN. THREAT OF SEVERE STORM NE MID TN THIS
EVENING.

SFC HIGH PRES SHOULD PUSH COLD FRONT THROUGH MID TN SAT.
OVERRUNNING MOISTURE WL KEEP CLOUDS AND PCPN CHANCE INTO SUN
NIGHT.

.LONG TERM (MON-THU)...
CANADIAN HIGH PRES WITH DRY COOL WX MON-TUE. NEXT FRONTAL SYS
APPROACHES MID WEEK...WITH A BETTER CHANCE OF RAIN LATER IN THE
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      83  65  70  55 /  70  70  60  30
CLARKSVILLE    83  64  70  52 /  70  70  60  30
CROSSVILLE     76  63  73  51 /  70  60  70  30
COLUMBIA       84  66  74  56 /  70  60  70  30
LAWRENCEBURG   85  67  75  57 /  50  50  70  40
WAVERLY        84  65  71  53 /  70  70  60  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, May 7, 4:59 AM CDT, 23 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
459 AM CDT THU MAY 7 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-081000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
459 AM CDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL SYSTEM DROPS SOUTHWARD INTO THE MIDSTATE LATE FRIDAY AND
SATURDAY. THIS SYSTEM WILL HAVE SCATTERED THUNDERSTORMS ALONG AND
SOUTH OF THE BOUNDARY. A FEW OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION IS POSSIBLE LATE FRIDAY
AND SATURDAY.

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:10 AM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart35 min
May 8, 4:18 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Williamson27 min
May 8, 5:49 AM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Wilson26 min
May 8, 6:18 AM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Warren27 min
May 8, 8:41 AM CDTAreal Flood AdvisoryOHXDavidson3 hr
May 8, 11:30 AM CDTFlash Flood WatchOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more37 hr
May 8, 1:05 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart40 min
May 8, 1:16 PM CDTTornado WarningOHXMontgomery, Stewart44 min
May 8, 1:43 PM CDTTornado WarningOHXMontgomery, Robertson47 min
May 8, 2:14 PM CDTTornado WarningOHXMacon, Sumner31 min
May 8, 2:30 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett30 min
May 8, 2:30 PM CDTTornado WarningOHXRobertson, Sumner45 min
May 8, 2:38 PM CDTTornado WarningOHXMacon37 min
May 8, 2:59 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett16 min
May 8, 3:08 PM CDTTornado WarningOHXClay, Macon22 min
May 8, 3:14 PM CDTTornado WarningOHXMacon31 min
May 8, 3:23 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton22 min
May 8, 3:24 PM CDTTornado WarningOHXClay, Overton, Pickett51 min
May 8, 3:32 PM CDTTornado WarningOHXOverton, Pickett28 min
May 8, 3:59 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett46 min
May 8, 4:02 PM CDTTornado WarningOHXFentress, Pickett28 min
May 8, 4:07 PM CDTAreal Flood AdvisoryOHXFentress, Overton, Pickett3 hr
May 8, 4:29 PM CDTTornado WarningOHXFentress16 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.